James Ihaka

James Ihaka is a Herald reporter based in Hamilton.

Legal highs put A&E under stress

Synthetic cannabis paranoia delaying emergency cases

Photo / Dean Purcell
Photo / Dean Purcell

An increase in the number of patients showing up at emergency departments paranoid and agitated on synthetic cannabis is delaying the treatment of more worthy cases, says an emergency doctor.

There had been a "noticeable increase" in recent visits nationwide, said Waikato Hospital emergency department clinical director Dr John Bonning.

"It's difficult to put an exact number on it because of how we code ED presentations, but the observation is unanimous nationwide.

"A key frustration is that the effects of K2 are predictable and self-inflicted. A patient having a heart attack is not."

The manufacturer of K2 last month said it would stop distributing it until new regulations were imposed. But similar products are still on sale.

When the Psychoactive Substances Bill is passed late next month, legal highs will be banned. Manufacturers will face stringent and expensive safety tests to get their products on the market.

Dr Bonning said users were presenting with mental and physical problems of varying degrees. Staff this week sent home three drunk and high patients who came in feeling slightly sick and paranoid.

"At the worse end of the scale, staff have seen people having seizures and others in highly agitated, violent states."

National Poisons Centre toxicologist Dr Leo Schep said the centre had been logging calls in relation to synthetic highs since October 2010.

The centre had seen its biggest spike in K2 users ringing for advice - up from 16 in April to 24 last month - and had already had nine calls so far this month.

"Most of the calls are related to poison [K2] exposure, sometimes it's the person suffering the effects, sometimes it's a concerned parent, police or the ambo and sometimes the emergency department but most of the calls are 'I have these symptoms, what do I do ?'.

"There's been a big spike in calls, the biggest we have seen."

He said symptoms typically ranged from agitation, increased heart rate, paranoia, anger, psychosis, seizures and "one where a person had an acute kidney injury that required intensive care".

Withdrawal effects included repeated symptoms like headache, vomiting, sweating, tremors, heart palpitations and insomnia.

Dr Anil Nair, emergency medicine specialist at Auckland City Hospital, said the hospital had treated about 20 patients in the past five months for synthetic cannabis use with symptoms ranging from anxiety and palpitations to florid psychotic episodes.

Counties Manukau District Health Board spokeswoman Lauren Young said methamphetamine and alcohol-affected patients were more common in many of its emergency department's presentations but communities there were still concerned about synthetic cannabis and had lobbied hard to have it removed from local outlets.

"We certainly have a few cases but it's not the drug of choice in South Auckland in terms of hospital admissions," she said.

Earlier this month, the Lotteries Commission demanded that all independently-owned Lotto outlets stop selling party pills and synthetic cannabis by the end of the month or risk losing their Lotto products.

- NZ Herald

© Copyright 2014, APN New Zealand Limited

Assembled by: (static) on red akl_a5 at 01 Aug 2014 06:45:53 Processing Time: 661ms